Essentials

Hypomagnesemia and Hypokalemia: Considerations for Cancer Care

Jismon Kuruppath

Puja Patel

hypomagnesemia, hypokalemia, electrolyte imbalance, chemotherapy side effects;
CJON 2022, 26(3), 313-317. DOI: 10.1188/22.CJON.313-317

Electrolyte imbalances can frequently occur among patients with cancer. Hypomagnesemia and hypokalemia are side effects of certain chemotherapies, including cisplatin, cetuximab, eribulin, and ifosfamide. When patients concurrently receive chemotherapy and take medications that cause hypomagnesemia or hypokalemia, electrolyte imbalances are amplified. Provider and patient education are vital to identifying and treating these conditions in a timely manner. If medication usage depletes electrolytes, repletion through diet and supplements is essential. In symptomatic cases of electrolyte deficiency, oral and IV formulations of potassium and magnesium are options for treatment. This article discusses the importance of identifying and understanding the etiologies, symptoms, and treatment modalities of hypomagnesemia and hypokalemia.

AT A GLANCE

  • Because hypomagnesemia can lead to potassium wasting, it should be addressed before correcting hypokalemia.
  • Potassium should not be administered undiluted or by IV push as this can cause fatal cardiac arrest. The maximum rate of peripheral administration is 10 mEq per hour. 
  • Oral magnesium formulations vary in elemental magnesium amounts and in absorption rates.
Members Only
Not a current ONS member or journal subscriber?

Purchase This Article

Receive a PDF to download and print.